Minnesota, 2009Hail in Minnesota, June 23, 2009
June 23, 2009 · NWS MPX · 2 events in 2 counties and zones
On the morning of Tuesday, June 23, a complex of thunderstorms that developed across Nebraska and South Dakota the night before, moved into far southwest Minnesota prior to noon. Most of the thunderstorm activity remained under severe limits until the early afternoon, when the complex began to bow out across southern Minnesota, and some of the weather reports were penny to nickel size hail and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of Tuesday, June 23, a complex of thunderstorms that developed across Nebraska and South Dakota the night before, moved into far southwest Minnesota prior to noon. Most of the thunderstorm activity remained under severe limits until the early afternoon, when the complex began to bow out across southern Minnesota, and some of the weather reports were penny to nickel size hail and 50 to 55 mph wind gusts. Numerous local weather stations that had wind equipment recorded wind gusts of 40 to 50 mph as it moved across southern Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 5:43 AM CST, 6 hours 12 minutes earlier.
Area forecast discussion, Jun 23, 5:43 AM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 AM CDT TUE JUN 23 2009
.AVIATION... /12Z TAF ISSUANCE/
FOG WITH POCKETS OF VLIFR ACROSS CENTRAL MN AND WEST CENTRAL WI
WILL LIFT BY MID MORNING ALONG WITH A LIGHT SE WIND DEVELOPING.
MAIN CONCERN TODAY REVOLVES AROUND THUNDERSTORMS OVER SD/NW.
STORMS ARE BEING DRIVEN BY A SHORT WAVE LIFTING NE FROM THE
NORTHERN ROCKIES ALONG WITH A 250MB 100+ KT JET MAX OVER ND.
INDICATIONS BY THE 4KM NMM WRF AND 3KM ARW WRF ARE FOR ACTIVITY
TO REACH KAXN AND KRWF BY 18Z WITH REDEVELOPMENT INTO THE MSP
METRO BY 23Z. INDICATED TSRA LIKELY FOR KAXN AND KRWF FOR A FEW
HOURS EARLY THIS AFTERNOON WITH PROB GROUPS AT KSTC...KMSP AND
KRNH FOR THE LATE AFTERNOON/EVENING. UNCERTAIN WHETHER THE
PRECIPITATION WILL REACH KEAU THIS EVENING. SURFACE TROF OVER THE
DAKOTAS WILL SLOWLY MOVE TO THE EASTERN AND SOUTHERN CWA BY
WEDNESDAY MORNING WITH SOUTHERLY FLOW VEERING WNW. FOG A
POSSIBILITY TONIGHT ACROSS WEST CENTRAL WI...ESPECIALLY AT KEAU
AHEAD OF THE TROF. FOR NOW...INDICATED MVFR VIS AT KEAU AFTER 07Z.
&&
.DISCUSSION... /ISSUED 346 AM CDT TUE JUN 23 2009/
MANY ISSUES WITH SHORT TERM FORECAST THIS MORNING. FIRST IS
EXCESSIVE HEAT DURING THE DAY. VARIOUS PARAMETERS SUGGEST METRO
WILL MOVE INTO HEAT WARNING CATEGORY FOR A TIME THIS AFTERNOON.
EXPECT DEWPOINTS TO AVERAGE IN THE UPPER 60S WITH A 70 DEGREE
POSSIBLE LATER THIS AFTERNOON AS SFC BNDRY MOVES INTO WESTERN MN
AND HIGHER DEWPOINT AIR LIFTS NORTH OUT OF IOWA. APPEARS MUCH OF
SOUTHERN THIRD OF STATE WILL SEE ADV CRITERIA(100 HEAT INDEX) SO
MUST ISSUE HEAT ADV. EXPECT AFTERNOON TEMPS TO RISE INTO AT LEAST
THE MID 90S AHEAD OF SFC FNT...AND DEWPOINTS TO REMAIN IN THE
UPPER 60S/LOW 70S OVER MUCH OF SOUTHERN MN DURING THE AFTERNOON.
OTHER PROBLEM REMAINS POTENTIAL FOR SEVERE CONVECTION THIS
AFTERNOON OVER WESTERN MN. CURRENT WATER VAPOR IMAGERY SHOWING
SHORT WAVE OVER SOUTHWEST SODAK/WESTERN NE HAS INITIATED AN MCS.
EXPECT THIS TO GRADUALLY WEAKEN AS IT MOVES LOWLY EAST. WAVE WILL
LIFT NORTHEAST INTO WESTERN MN THROUGH 00Z WED...AND SHOULD
INITIATE STORMS INTO THAT AREA OF THE STATE. SHOULD SEE SOME
POWERFUL CINH AHEAD OF FNT...BEFORE ENOUGH LOCAL CONVERGENCE AND
INCOMING SHORT WAVE IGNITES THE BNDRY. VARIOUS SREF SEVERE WEATHER
PARAMETERS SUGGESTS MOST CONCENTRATED AREA OF CONVECTION WITH BEST
SEVERE WEATHER POTENTIAL TO RIDE OVER SOUTHWEST MN INTO IOWA
OVERNIGHT. WILL MENTION CHC SEVERE INTO WESTERN MN THIS AFTERNOON
AND OVER SC MN INTO THE EVENING. WITH PRECIPITABLE WATER VALUES
INCREASING TO AROUND 2 INCHES AGAIN THIS AFTERNOON...WILL LIKELY
SEE SOME HEAVY RAIN ASSOCIATED WITH CONVECTION...ESPECIALLY IF
COMPLEX DEVELOPS DURING THE EVENING. AGAIN...BEST POTENTIAL FOR
THIS OCCURRING IS OVER SC MN...BASED ON CURRENT MODEL TRENDS.
WILL TIME SYSTEM OUT OF THE AREA LATER WEDNESDAY NIGHT...AS MODELS
CONTINUE TO INDICATE POTENTIAL OF REDEVELOPMENT ALONG AND SOUTH
OF BNDRY. THIS WILL BE CONTINGENT ON WHAT DOES DEVELOP
TONIGHT...AND IF SYSTEM IS STRONG ENOUGH TO DROP BOUNDARY SOUTH OF
THE CWA OVERNIGHT. CLEARING AND DRIER CONDITIONS SHOULD THEN ENSUE
THU AND THU NIGHT. NEXT FRONT TIMING INTO THE AREA FOR FRIDAY INTO
SATURDAY.
TEMPERATURES SHOULD REMAIN ON THE WARM SIDE THROUGH THE FORECAST
PERIOD...WITH WESTERLY TYPE FLOW REGIME AND SFC FRONTS MOVING
THROUGH EVERY TWO DAYS OR SO.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-
FREEBORN-GOODHUE-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-
MCLEOD-MEEKER-NICOLLET-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-
STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
MEDICINE.
EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
EVENING FOR HENNEPIN-RAMSEY.
WI...NONE.
&&
RAH/DWEHazardous weather outlook, Jun 23, 10:56 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 AM CDT TUE JUN 23 2009
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1156 AM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE ACROSS PARTS OF THE MINNESOTA
OUTLOOK AREA THIS AFTERNOON...ESPECIALLY OVER CENTRAL AND SOUTH CENTRAL
AREAS OF MINNESOTA. THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER
THESE AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE STRONG
WINDS...HEAVY RAIN AND SOME HAIL. AN ISOLATED TORNADO SHOULD NOT BE
RULED OUT. STRONG THUNDERSTORMS COULD MOVE INTO WEST CENTRAL
WISCONSIN DURING THE EVENING...BUT THE THREAT DOES NOT APPEAR
GREAT AT THIS TIME. FINALLY...THE HEAT INDEX WILL REACH NEAR 100
DEGREES OVER PARTS OF SOUTHERN MINNESOTA THIS AFTERNOON INTO THIS
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL CONTINUE INTO WEDNESDAY NIGHT...AND
AGAIN FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED IN SOUTH CENTRAL MINNESOTA.
In the hours before
Special weather statement, Jun 23, 11:13 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 PM CDT TUE JUN 23 2009
MNZ074-082-091-231830-
BROWN-MARTIN-WATONWAN-
1213 PM CDT TUE JUN 23 2009
...THUNDERSTORMS MOVING INTO BROWN...MARTIN AND WATONWAN COUNTIES
THROUGH 130 PM CDT...
AT 1211 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF LAMBERTON
TO 4 MILES SOUTHEAST OF LAKEFIELD TO 15 MILES SOUTH OF SPIRIT LAKE.
THESE STORMS WERE MOVING EAST AT 30 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SPRINGFIELD.
COMFREY.
SHERBURN.
COBDEN.
ECHOLS.
CEYLON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6
PM CDT.
&&
LAT...LON 4351 9487 4410 9487 4411 9511 4428 9510
4428 9487 4434 9487 4439 9462 4437 9458
4437 9453 4426 9438 4385 9437 4385 9425
4349 9426 4349 9472
TIME...MOT...LOC 1713Z 252DEG 27KT 4415 9527 4363 9510
4322 9518Hail, Brown
- When
- June 23, 11:55 AM CST
- Where
- Brown County, 1.7 mi NW of Sleepy Eye Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.270, -94.740
The local media from Mankato, Minnesota relayed a report of penny to nickel size hail near Sleepy Eye. In addition, a 51 mph wind gust occurred at the Sleepy Eye Airport at 1155 AM CST.
Hail, Faribault
- When
- June 23, 12:55 PM CST
- Where
- Faribault County, 0.5 mi W of Blue Earth
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.630, -94.110
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 23, 20092 deaths · 4 injured · $75,000 · EF0 · 17 events
- Tornadoes and Flash Flood in Florida, June 23 to 24, 20091 death · $751,000 · EF1 · 17 events
- Flash Flooding and Hail in Iowa, June 23, 2009$1.1 million · 1.75 in hail · 95 events
- Heat in Texas, June 23, 20091 death · 1 event
- Flash Flood and Damaging Winds in Iowa, June 23, 20091 injured · $40,000 · 70 kt wind · 44 events
- Damaging Winds in Mississippi, June 23, 20091 injured · $173,000 · 60 kt wind · 7 events
- Tornadoes and Flash Flood in Nebraska, June 23, 2009$180,000 · EF0 · 9 events
- Hail in Nebraska, June 23, 2009$205,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009$200,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 23, 20092 injured · $18,000 · 61 kt wind · 26 events
- Hail and Damaging Winds in Arkansas, June 23, 2009$90,000 · 50 kt wind · 6 events
- Coastal Flood in Georgia, June 23, 2009$50,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166809, 166811.